Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 242, NWS Morristown, TN

June 9, 2011Polk County, Tennessee; Cherokee County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at Jun 9, 2011, 5:04 PM EDT for Polk County, Tennessee; Cherokee County, North Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2011, 5:04 PM EDT (21:04 UTC)
Expired
Jun 9, 2011, 5:45 PM EDT
In force
41 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Cherokee County, NC, Polk County, TN

The radar

The Knoxville radar (KMRX), 141 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.1 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 830 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
830 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 4:20 PM EDT, 44 minutes earlier.

Area forecast discussion, Jun 9, 4:20 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
420 PM EDT THU JUN 9 2011

.SHORT TERM (TONIGHT AND FRIDAY)...COLD FRONT OVER THE OHIO RIVER
VALLEY WILL REMAIN NEARLY STATIONARY TONIGHT AND FRIDAY...WITH
OUTFLOW FROM ITS ASSOCIATED CONVECTION HELPING TO TRIGGER SCATTERED
CONVECTION OVER THE FORECAST AREA ON FRIDAY AFTERNOON AND EVENING.
OVERALL...EXPECT A PERSISTENCE PATTERN TONIGHT AND FRIDAY...WITH
TEMPS AND PRECIP COVERAGE VERY SIMILAR TO TODAY.

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...FRONT ENTERING THE AREA
ON SATURDAY AND LINGERS INTO SUNDAY. SHOULD HAVE SUFFICIENT MOISTURE
AND LIFT TO CONTINUE WITH CHANCE POPS FOR BOTH DAYS. INSTABILITY
ALSO INCREASING...SO COULD SEE STRONG THUNDERSTORMS ON SATURDAY AND
SUNDAY. ACTIVITY SHOULD BE ISOLATED ON MONDAY AND TUESDAY BEFORE
ANOTHER FRONT ENTERS THE AREA ON WEDNESDAY AND THURSDAY. STAYED NEAR
MEX/HPC GUIDANCE FOR TEMPERATURES.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   69  95  69  93  68 /  10  20  20  30  30
KNOXVILLE AIRPORT, TN     67  94  68  92  68 /  10  20  20  30  30
OAK RIDGE, TN             67  95  67  92  67 /  10  30  20  30  30
TRI CITIES AIRPORT, TN    65  91  62  90  64 /  20  30  20  40  40
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TT/GH
Hazardous weather outlook, Jun 9, 1:39 PM EDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
139 PM EDT THU JUN 9 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-101000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
139 PM EDT THU JUN 9 2011 /1239 PM CDT THU JUN 9 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG THUNDERSTORMS WILL FORM ALONG THE CUMBERLAND PLATEAU
REGION...NORTHEAST TENNESSEE...AND INTO SOUTHWEST VIRGINIA THROUGH THIS
AFTERNOON. A WEAK BOUNDARY WILL MOVE INTO THE REGION...AND WILL HELP
IN THE DEVELOPMENT OF SCATTERED STRONG THUNDERSTORMS. AN ISOLATED
SEVERE STORM OR TWO CANNOT ALSO BE RULED OUT. ANY SEVERE WEATHER THREAT
WILL BE DAMAGING WINDS AND LARGE HAIL. THE THREAT FOR THUNDERSTORMS
WILL DIMINISH BY EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WEAK FRONTAL BOUNDARY IS EXPECTED TO MOVE SOUTHEAST INTO THE REGION
BY FRIDAY AFTERNOON...WITH SCATTERED SHOWERS AND THUNDERSTORMS
POSSIBLE. A FEW OF THE STORMS WILL BECOME STRONG...WITH ISOLATED
SEVERE STORMS POSSIBLE. AGAIN...ANY SEVERE WEATHER THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME DUE TO THE ISOLATED
STORM DEVELOPMENT.

TROUTMAN

In the hours before

Special weather statement, Jun 9, 3:51 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
351 PM EDT THU JUN 9 2011

TNZ017-092030-
SULLIVAN TN-
351 PM EDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR SULLIVAN COUNTY UNTIL 430 PM
EDT...

AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BRISTOL TN.  THIS STORM WAS NEARLY
STATIONARY.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH
ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BRISTOL TN AND SOUTH
HOLSTON DAM.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

DGS
Local storm report, Jun 9, 3:52 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
352 PM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     TSTM WND DMG     2 ESE NIOTA             35.50N 84.52W
06/09/2011                   MCMINN             TN   LAW ENFORCEMENT

            A FEW TREES DOWN ALONG HIGHWAY 307

&&
Special weather statement, Jun 9, 4:15 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
415 PM EDT THU JUN 9 2011

TNZ017-018-046-047-VAZ008-092045-
JOHNSON TN-NORTHWEST CARTER TN-SOUTHEAST CARTER TN-SULLIVAN
TN-WASHINGTON VA-
415 PM EDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR CARTER...CITY OF BRISTOL...
WASHINGTON...JOHNSON AND SULLIVAN COUNTIES UNTIL 445 PM EDT...

AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ABINGDON.  THIS STORM WAS NEARLY STATIONARY.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MOUNTAIN CITY...
HAMPTON...HARR...DAMASCUS...SHADY VALLEY...EMORY-MEADOW VIEW...LAUREL
BLOOMERY...GLADE SPRING...SADIE...KONNAROCK...DOEVILLE...NEVA...TRADE
AND ELK MILLS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Jun 9, 4:33 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
433 PM EDT THU JUN 9 2011

TNZ039-040-042-070-092115-
HAMBLEN TN-JEFFERSON TN-NORTHWEST COCKE TN-NORTHWEST GREENE TN-
433 PM EDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN GREENE...COCKE...
JEFFERSON AND HAMBLEN COUNTIES UNTIL 515 PM EDT...

AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BEAN STATION...OR 7 MILES NORTH OF
MORRISTOWN.  THIS STORM WAS MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE....

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
Local storm report, Jun 9, 4:35 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
435 PM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     2 S POUND               37.10N 82.61W
06/09/2011                   WISE               VA   LAW ENFORCEMENT

            ONE TREE DOWN

&&
Special weather statement, Jun 9, 4:51 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
451 PM EDT THU JUN 9 2011

TNZ040-041-071>074-092130-
BLOUNT SMOKY MOUNTAINS TN-COCKE SMOKY MOUNTAINS TN-NORTH SEVIER
TN-NORTHWEST COCKE TN-NW BLOUNT TN-SEVIER SMOKY MOUNTAINS TN-
451 PM EDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...SEVIER AND COCKE
COUNTIES UNTIL 530 PM EDT...

AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF GATLINBURG...MOVING EAST AT 5
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GATLINBURG...
ELKMONT...PITTMAN CENTER...COSBY AND HARTFORD.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 12:47 PM EDTSevere Thunderstorm WarningMRXMorgan43 min
Jun 9, 1:23 PM EDTSevere Thunderstorm WarningMRXCampbell37 min
Jun 9, 1:32 PM EDTAreal Flood AdvisoryMRXAnderson, Campbell, Morgan, Scott118 min
Jun 9, 1:47 PM EDTSevere Thunderstorm WarningMRXMorgan, Scott28 min
Jun 9, 2:07 PM EDTSevere Thunderstorm WarningMRXHancock25 min
Jun 9, 2:31 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea29 min
Jun 9, 2:55 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe35 min
Jun 9, 3:23 PM EDTSevere Thunderstorm WarningMRXHamilton37 min
Jun 9, 4:19 PM EDTSevere Thunderstorm WarningMRXPolk41 min
Jun 9, 4:23 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan37 min
Jun 9, 5:22 PM EDTAreal Flood AdvisoryMRXCarter53 min
Jun 9, 5:37 PM EDTAreal Flood AdvisoryMRXMonroe, Polk3 hr
Jun 9, 7:34 PM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Sequatchie26 min
Jun 9, 2:05 PM EDTSevere Thunderstorm WarningMRXScott40 min
Jun 9, 3:10 PM EDTSevere Thunderstorm WarningMRXScott, Wise, City of Norton35 min
Jun 9, 4:43 PM EDTSevere Thunderstorm WarningMRXRussell, Washington32 min
Jun 9, 5:41 PM EDTAreal Flood AdvisoryMRXRussell, Washington2 hr
Jun 9, 4:43 PM EDTSevere Thunderstorm WarningMRXCherokee, Clay47 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.